Wildfire, Orange County Coastal Areas
- When
- November 16, 11:31 AM PST to November 18, 12:30 AM PST
- Where
- Orange County Coastal Areas forecast zone
- Injuries
- 4 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
A brush fire was started along Highway 76 near Verdugo Canyon Road when a tractor crashed into a power pole around 1130 PST on November 16th. The fire burned about 145 acres before being contained on the evening of the 17th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire was started along Highway 76 near Verdugo Canyon Road when a tractor crashed into a power pole around 1130 PST on November 16th. The fire burned about 145 acres before being contained on the evening of the 17th. Four firefighters sustained injuries fighting the blaze, and no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 16, 9:30 AM PST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST MON NOV 16 2009 .SYNOPSIS... CLEAR AND WARMER THROUGH TUESDAY UNDER HIGH PRESSURE WITH WEAKENING OFFSHORE FLOW. LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TODAY. COOLER DURING THE SECOND HALF OF THE WEEK WITH MORE CLOUDS AS A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS MOVE THROUGH. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY THROUGH WEDNESDAY)... CLEAR THIS MORNING WITH LOCALLY GUSTY WINDS BELOW THE PASSES AND CANYONS. WINDS AS OF 8 AM WERE GENERALLY LESS THAN 25 MPH...BUT A FEW GUSTS IN EXCESS OF 40 MPH HAVE BEEN OBSERVED IN THE INLAND EMPIRE AND SANTA ANA MOUNTAINS. THE CLEAR SKIES AND VERY DRY AIR RESULTED IN ANOTHER CHILLY MORNING WITH 30S IN THE COLDEST INLAND VALLEYS...SOME 20S IN THE UPPER DESERTS...AND TEENS IN THE BIG BEAR CITY AREA. THE 12Z KNKX SOUNDING SHOWED VERY DRY AIR WITH LIGHT EAST WINDS IN THE LOW LEVELS AND NORTHWEST WINDS ALOFT. SURFACE PRESSURE GRADIENTS STILL INDICATE OFFSHORE FLOW WITH -6 MB SAN-DAG AND -3 MB SAN-IPL. WEAKENING SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING LOCALLY GUSTY OFFSHORE WINDS IN AND NEAR THE PASSES AND CANYONS TODAY. WIND GUSTS WILL GENERALLY REMAIN LESS THAN 25 MPH...BUT ISOLATED GUSTS TO 40 MPH ARE POSSIBLE IN THE WINDIEST SPOTS THROUGH ABOUT MID MORNING. IT WILL BE DRY WITH HUMIDITIES DROPPING BELOW 10 PERCENT IN MANY INLAND AREAS. HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING A FEW MORE DEGREES OF DAYTIME WARMING TODAY. LITTLE CHANGE INLAND ON TUESDAY WITH MINOR COOLING NEAR THE COAST. IT WILL STILL BE QUITE DRY...HOWEVER WINDS ARE EXPECTED TO REMAIN LIGHT. FOR WEDNESDAY...A WEAK TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS SOUTHERN CALIFORNIA BRINGING LOWER TEMPERATURES...HIGHER HUMIDITIES...AND A RETURN OF THE MARINE LAYER. TEMPERATURES WILL FALL TO NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES. && .LONG TERM (THURSDAY THROUGH SUNDAY)... THE FLOW WILL BECOME WEAKLY OFFSHORE FROM THE NORTH THURSDAY THROUGH EARLY FRIDAY MORNING AS SURFACE HIGH PRESSURE MOVES INTO THE GREAT BASIN. WEAK OFFSHORE FLOW AND WEAK RIDGING ALOFT WILL BRING MINOR WARMING ON THURSDAY WITH FEWER CLOUDS AND GENERALLY LIGHT WINDS. A STRONGER TROUGH OF LOW PRESSURE WILL MOVE INLAND ALONG THE WEST COAST FRIDAY INTO SATURDAY BRINGING ADDITIONAL COOLING...A DEEPER MARINE LAYER...AND STRONGER ONSHORE WINDS FOR THE MOUNTAINS AND DESERTS. LATEST GUIDANCE INDICATES LIGHT PRECIP FOR SATURDAY MORNING WITH LOW CLOUDS EXTENDING WELL INLAND INTO THE MID-UPPER COASTAL MOUNTAIN SLOPES. THE PRECIP SEEMS A BIT OVERDONE GIVEN THE TRACK OF THIS SYSTEM SO WILL KEEP POPS BELOW 15 PERCENT AT THIS TIME. A NORTHWEST TO NORTH FLOW PATTERN WILL KEEP THE WEATHER FAIR WITH A FEW DEGREES OF WARMING FOR SUNDAY. && .AVIATION... 161445Z...THE MARINE LAYER DEPTH THIS MORNING WAS NEAR SEA LEVEL AND LITTLE CHANGE IS EXPECTED THROUGH TUESDAY. A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH TUESDAY. LOCAL GUSTY NORTHEAST WINDS WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR CAN BE EXPECTED TODAY BELOW PASSES AND CANYONS...ESPECIALLY BELOW THE CAJON PASS NEAR KONT...KSBD. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...SCV AVIATION/MARINE...HORTON FIRE WEATHER...PG NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST SUN NOV 15 2009 CAZ042-043-048-050-055>058-060>062-161200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PST SUN NOV 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT DRY OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES AT TIMES. THIS WILL CAUSE AN ELEVATED FIRE WEATHER HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRY OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES AT TIMES MONDAY MORNING. THIS WILL CAUSE AN ELEVATED FIRE WEATHER HAZARD. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201047.